Alert archive / Colorado / Flash Flood Warnings in 2013
Flash Flood Warning 78, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Sep 14, 2013, 4:51 PM MDT for Weld County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2013, 4:51 PM MDT (22:51 UTC)
- Expired
- Sep 14, 2013, 7:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 74 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
231 WGUS55 KBOU 142251 FFWBOU COC123-150145- /O.NEW.KBOU.FF.W.0078.130914T2251Z-130915T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DENVER CO 451 PM MDT SAT SEP 14 2013 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL WELD COUNTY IN NORTHEAST COLORADO... * UNTIL 745 PM MDT * AT 446 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN OVER AULT. ANOTHER THUNDERSTORM IS EXPECTED TO DEVELOP OVER LUCERNE BY 5 PM. THIS THUNDERSTORM WILL ALSO PRODUCE BRIEF HEAVY RAIN OVER THE WEST-CENTRAL PART OF WELD COUNTY. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY AFTER RAINFALL DEVELOPS. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... GREELEY...EVANS...EATON...LA SALLE...AULT...KERSEY...GILCREST... PIERCE...PURCELL...MILTON RESERVOIR...GALETON AND LUCERNE. PRECAUTIONARY/PREPAREDNESS ACTIONS... AS THE RAIN FALLS ON ALREADY SATURATED GROUND AND STANDING WATER ACROSS WESTERN WELD COUNTY...RUNOFF FROM THE RAIN WILL CAUSE ADDITIONAL RISES OF RIVER LEVELS AND FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS. && LAT...LON 4069 10452 4023 10455 4022 10481 4068 10479 $$ DANKERS
2 follow-up statements
613 WGUS75 KBOU 150025 FFSBOU FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 625 PM MDT SAT SEP 14 2013 COC123-150145- /O.CON.KBOU.FF.W.0078.000000T0000Z-130915T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WELD CO- 625 PM MDT SAT SEP 14 2013 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR CENTRAL WELD COUNTY... AT 618 PM MDT...DOPPLER RADAR INDICATED THAT THUNDERSTORMS OVER NORTHWESTERN WELD COUNTY HAD WEAKENED AS THEY MOVED EASTWARD. UP TO TWO INCHES OF RAIN HAS FALLEN OVER THE AREA BETWEEN PIERCE... PURCELL...GALETON AND EATON. RUNOFF FROM THIS HEAVY RAIN WILL FLOW SOUTHWARD TOWARD THE CACHE LA POUDRE RIVER AND GREELEY. RESIDENTS TO THE NORTH AND NORTHWEST OF GREELEY SHOULD BE ALERT FOR WATER LEVELS RISING ON CREEKS...STREAMS TO THE NORTH OF GALETON AND EASTON AND ON THE CACHE LA POUDRE RIVER TO THE WEST OF GREELEY. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... GREELEY...EVANS...EATON...LA SALLE...AULT...KERSEY...GILCREST... PIERCE...PURCELL...MILTON RESERVOIR...GALETON AND LUCERNE. LAT...LON 4069 10452 4023 10455 4022 10481 4068 10479 $$ DANKERS
611 WGUS75 KBOU 150147 FFSBOU FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DENVER CO 747 PM MDT SAT SEP 14 2013 COC123-150149- /O.EXP.KBOU.FF.W.0078.000000T0000Z-130915T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WELD CO- 747 PM MDT SAT SEP 14 2013 ...THE FLASH FLOOD WARNING FOR WESTERN WELD COUNTY WILL EXPIRE AT 745 PM MDT... THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. WATER LEVELS ON RIVERS AND IN FLOODED FIELDS IS GOING TO BE SLOW TO RECEDE BECAUSE OF THE AMOUNT OF RAIN THAT HAS FALLEN OVER THE PAST SEVERAL DAYS. RESIDENTS AND MOTORISTS SHOULD REMAIN CAUTIOUS NEAR THE HIGH WATER LEVELS. LAT...LON 4069 10452 4023 10455 4022 10481 4068 10479 $$ DANKERS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 3:12 PM MDT, 1 hour 39 minutes earlier.
Area forecast discussion, Sep 14, 3:12 PM MDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 312 PM MDT SAT SEP 14 2013 .SHORT TERM...FAIRLY DECENT COVERAGE OF STORMS HAVE ALREADY DEVELOPED OVER THE FOOTHILLS WITH A FEW PRODUCING HEAVY RAIN AND RAINFALL RATES UP TO AN INCH IN 30 MINUTES OR LESS. STILL SOME HIGHER STABILITY OVER THE PLAINS AS DENVER CONVECTIVE TEMP IS 80 DEGREES. GIVEN EXPECTED OUTFLOW BOUNDARIES EXPECT THUNDERSTORMS ALSO TO DEVELOP ON THE PLAINS BY EVENING. THE BROAD UPPER LOW IS STILL OVER UTAH WITH QUITE A BIT OF ENERGY ALREADY MOVING INTO OUR AREA AHEAD OF THE MAIN LOW WITH SOME WEAK QG ASCENT. THE FLOW ALOFT HAS INCREASED FROM THE SOUTHWEST MORE WITH SHALLOW UPSLOPE DEVELOPING FROM THE NORTHEAST BASED ON PLATTEVILLE. THE UPPER LOW GRADUALLY WEAKENS OVER OUR AREA BUT A WEAK COLD FRONT WILL RESULT IN MORE UPSLOPE FLOW DEVELOPING LATER TONIGHT AND SUNDAY. AIRMASS BECOMES SATURATED ON SUNDAY WITH CONTINUED WEAK UPSLOPE FLOW. THIS SHOULD RESULT IN A MORE STRATIFORM RAIN EVENT OVER THE MOUNTAINS AND ADJACENT PLAINS. HAVE INCREASED POPS TO LIKELY OVER THE ADJACENT PLAINS. MODEL QPF IS QUITE VARIED BUT ARE SHOWING SIGNIFICANT RAINFALL OVER THE FOOTHILLS...WITH A VARIETY OF AMOUNTS ANYWHERE FROM 1 TO 4 INCHES BY SUNDAY EVENING. .LONG TERM...LOW LEVEL UPSLOPE AND SOME WEAK QG ASCENT ALOFT WILL KEEP THE THREAT OF PRECIPITATION GOING INTO SUNDAY EVENING AND EARLY MONDAY. AS THE UPPER WAVE PASSES BY DURING THE DAY MONDAY... LEE TROUGHING WILL KICK IN AND DRIER AIR WILL OVERSPREAD THE CWA. TUESDAY SHOULD BE MORE NORMAL AS THE STATE WILL BE BETWEEN SYSTEMS WITH GENERALLY SCATTERED HIGHER TERRAIN CONVECTIVE ACTIVITY IN THE AFTERNOON/EVENING. SOME DIFFERENCES OF OPINION AMONGST THE MODELS REGARDING THE STRENGTH OF THE MIDWEEK TROUGH. SHOULD SEE AN INCREASE IN THE WINDS AHEAD OF THIS SYSTEM IN THE HIGH COUNTRY TUESDAY AND WEDNESDAY ALONG WITH SOME SHOWER ACTIVITY THERE. STRONG SUBSIDENCE BEHIND THE SYSTEM FOR DRIER CONDITIONS TOWARDS THE END OF THE WEEK. AFTER COOL CONDITIONS ON MONDAY TEMPERATURES SHOULD BE AROUND NORMAL OR JUST ABOVE FOR MUCH OF THE WORK WEEK. && .AVIATION...NO CHANGES PLANNED WITH A WINDOW FOR THUNDERSTORMS INTO THIS EVENING THEN POSSIBLY A BREAK UNTIL THE UPSLOPE FLOW DEEPENS A BIT LATER TONIGHT. A MORE UNIFORM RAIN EVENT EXPECTED FOR MUCH OF THE DAY ON SUNDAY WITH CONTINUED RAIN AND LOW CEILINGS AND IFR/MVFR CONDITIONS. && .HYDROLOGY...EXPANDED FLASH FLOOD WATCH TO EXTEND FURTHER EAST TO COVER THE DENVER AREA...WESTERN WELD...AND EXTENDING SOUTH THROUGH THE PALMER DIVIDE. WITH THUNDERSTORMS...COULD SEE SOME HEAVY RAIN PRODUCERS WITH RAINFALL RATES OVER AN INCH IN 30 MINUTES OR LESS. && .BOU WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR COZ033>036- 038>041-043. && SHORT TERM...ENTREKIN LONG TERM....ET AVIATION...ENTREKIN
Hazardous weather outlook, Sep 14, 12:36 PM MDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1236 PM MDT SAT SEP 14 2013 COZ030>051-151845- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1236 PM MDT SAT SEP 14 2013 ...FLASH FLOOD WATCH HAS BEEN EXPANDED AND WILL INCLUDE ALL THE FOLLOWING AREAS...MOUNTAINS...FRONT RANGE FOOTHILLS...ADJACENT PLAINS AND PALMER DIVIDE FOR THIS AFTERNOON THROUGH SUNDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN THE MOUNTAINS...AND THEN SPREAD OVER THE NORTHEAST PLAINS LATER THIS AFTERNOON AND EVENING. A FEW OF THE THUNDERSTORMS MAY PRODUCE UP TO AN INCH OF RAIN IN LESS THAN 45 MINUTES IN SOME LOCATIONS. WITH SATURATED GROUNDS ALREADY IN THE FLASH FLOOD WATCH AREA...FURTHER FLASH FLOODING MAY OCCUR. FOR TONIGHT...A COOL FRONT WILL MOVE INTO NORTHEAST COLORADO AND INCREASE UPSLOPE FLOW. THIS WILL LEAD TO MORE RAIN AND A FEW THUNDERSTORMS IN AND NEAR THE NORTHERN FOOTHILLS AND IN THE MOUNTAINS NORTH OF I-70. ADDITIONAL RAINFALL AMOUNTS BY 6 AM SUNDAY MORNING COULD RANGE FROM ONE HALF INCH TO TWO INCHES OF RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY RAIN AND A FEW THUNDERSTORMS WILL BE LIKELY OVER THE MOUNTAINS AND FOOTHILLS SUNDAY AND SUNDAY NIGHT...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE PLAINS. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE OVER THE HIGHER TERRAIN WITH THE THREAT FOR FLASH FLOODING. THE THREAT OF RAIN MAY LINGER INTO EARLY MONDAY AND ANOTHER SYSTEM MAY BRING A THREAT OF PRECIPITATION BACK TO THE MOUNTAINS ON TUESDAY. WEDNESDAY THROUGH FRIDAY LOOK TO BE GENERALLY DRY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER REPORTS OF HEAVY RAINFALL AND FLASH FLOODING WOULD BE APPRECIATED.
In the hours before
Special weather statement, Sep 14, 3:37 PM MDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 337 PM MDT SAT SEP 14 2013 COZ038-142215- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- 337 PM MDT SAT SEP 14 2013 THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL 415 PM MDT. AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER CARR...OR 27 MILES NORTHEAST OF FORT COLLINS...MOVING SOUTHWEST AT 5 MPH. HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CARR AND ROCKPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4080 10492 4098 10492 4099 10460 4083 10465 TIME...MOT...LOC 2136Z 023DEG 7KT 4093 10485 DANKERS
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 7:49 PM MDT | Areal Flood Advisory | BOU | Larimer | 86 min |
| Sep 13, 9:13 PM MDT | Areal Flood Advisory | BOU | Larimer, Weld | 92 min |
| Sep 14, 1:45 AM MDT | Areal Flood Advisory | BOU | Weld | 3 hr |
| Sep 14, 4:30 AM MDT | Flash Flood Watch | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 10 more | 40 hr |
| Sep 14, 7:50 AM MDT | Areal Flood Warning | BOU | Boulder, Broomfield, Clear Creek, Gilpin, Jefferson, Larimer and 2 more | 12 hr |
| Sep 14, 12:50 PM MDT | Flash Flood Warning | BOU | Clear Creek, Jefferson | 3 hr |
| Sep 14, 2:09 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Sep 14, 2:29 PM MDT | Flash Flood Warning | BOU | Douglas | 3 hr |
| Sep 14, 2:54 PM MDT | River Flood Warning | BOU | Sedgwick | 7 days |
| Sep 14, 2:57 PM MDT | Flash Flood Warning | BOU | Douglas, Elbert | 3 hr |
| Sep 14, 3:23 PM MDT | Flash Flood Warning | BOU | Arapahoe | 3 hr |
| Sep 14, 3:38 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver | 37 min |
| Sep 14, 3:53 PM MDT | Flash Flood Warning | BOU | Adams, Denver, Weld | 3 hr |
| Sep 14, 4:23 PM MDT | Flash Flood Warning | BOU | Arapahoe, Denver | 3 hr |
| Sep 14, 4:39 PM MDT | Flash Flood Warning | BOU | Douglas, Jefferson | 3 hr |
| Sep 14, 5:57 PM MDT | Flash Flood Warning | BOU | Douglas, Jefferson | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.